Hail, Dundy
- When
- May 2, 3:39 PM MST
- Where
- Dundy County, 0.88 mi SW of Haigler
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.010, -101.940
Hail varied from dime to nickel in size.
Discrete thunderstorms formed along the Colorado Front Range, moving east into extreme southwest Nebraska. More discrete storms developed ahead of the Colorado storms, eventually forming a linear cluster of storms over a period of two hours as they continued east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Discrete thunderstorms formed along the Colorado Front Range, moving east into extreme southwest Nebraska. More discrete storms developed ahead of the Colorado storms, eventually forming a linear cluster of storms over a period of two hours as they continued east. These storms produced hail up to nickel in size and wind gusts up to 84 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 2, 2:00 PM MST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 300 PM MDT Sun May 2 2021 .SHORT TERM...(This evening through Monday night) Issued at 259 PM MDT Sun May 2 2021 Rest of the afternoon...Showers and thunderstorms are expected to continue moving across the area producing hail, damaging winds, and heavy rainfall as the cold front passes through. The CAMs are in fair agreement that the storms will begin to enter the area over the 2-4 hours. The clearing out ahead of the storms will help the environment recover some from the rain showers this morning. Mid- level lapse rates continue to be favorable at 7-8 C/km. The higher CAPE values (1000-1500 j/kg) look to be in NW Kansas with 0-6 km bulk shear 40-50 kts. With inverted-V soundings and low moisture in the mid to upper levels, the threat is more for damaging winds up to 70 mph and heavy rain. As the thunderstorms produce the strong wind gusts, there is potential for localized blowing dust. Hail potential remains; however, there is not much moisture in the hail growth zone. Tonight...A line of storms are expected to move across NW Kansas as it continues to produce heavy rain and strong winds. During the evening to midnight hours, bulk shear is expected to increase over western Kansas to 50-60 kts indicating this will likely remain a strong to damaging wind threat for the area. 0.25-1.75" of rain is expected across the area through Monday morning. The surface trough is expected to dig deeper south as the upper level trough moves into the Four Corners region overnight. Behind the cold front, the winds will shift to the north and remain sustained at 15-30 mph with gusts up to 40 mph through the overnight hours. Temperatures will fall into the 40s to lower 50s overnight. Monday...Rain showers are expected to continue across the area through Monday night; however, very low accumulations are expected. As the upper level trough crosses the Rockies and moves into the High Plains Monday evening/overnight, precipitation chances are expected to decrease from north/northwest to east. Winds are expected to continue from the north at 15-30 mph and gusts up to 40 mph throughout the day. The winds are expected to decrease after sunset to 10-15 mph for the remainder of the night. Temperatures are expected to range from the upper 40s to lower 60s for afternoon highs, increasing from southwest to northeast. Monday night lows are expected to be fairly chilly in the lower 30s to lower 40s. .LONG TERM...(Tuesday through Sunday) Issued at 1243 PM MDT Sun May 2 2021 Model differences in the latest GFS/ECMWF for the timing and strength of the shortwave expected to pass thru the region late Tuesday on into Wednesday. Trend is for precipitation to taper by sunset, with clearing thru the first half of Friday as an amplified upper ridge swings slowly east across the Plains region. Late Friday into the upcoming weekend, models differences with the GFS/ECMWF as a surface ridge stalls east of the region with the upper ridge over the Plains. There is an upper low at 500/700 mb setting up over the west-central Rockies with a trailing surface low southeast into the Texas area. Moisture feeding into the CWA on southeast flow will trigger a potential round of rw/trw. The GFS is a bit more progressive in shunting the precip east with zonal flow developing versus the latest ECMWF where QPF is higher and slower to clear. Splitting the difference and staying close to previous forecast with chance pops for now. For temps, highs will be on a mostly upward trend from Tuesday into the upcoming weekend. On Tuesday 60s lifting to 70s by Thursday, then Friday and Saturday mid 70s to lower 80s. Slightly cooler air for Sunday with mid 60s to mid 70s expected. Lows during this time have 30s for Tuesday and Wednesday night 30s, giving way to 40s for the remainder of the overnight periods. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1107 AM MDT Sun May 2 2021 VFR conditions currently at both terminals will degrade to MVFR conditions later this afternoon as thunderstorms develop and move thru the region. Ceilings will drop to BKN-OVC015-025. Visibility in rw/trw ranging from 3-6sm. Winds north-northeast around 10-20kts thru 02z Monday then north 15-30kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...KMK LONG TERM...JN AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 134 PM MDT Sun May 2 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031945- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 134 PM MDT Sun May 2 2021 /234 PM CDT Sun May 2 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect until 7pm MDT for Kit Carson, Cheyenne, and Yuma counties in Colorado. There is a risk of severe thunderstorms from late this afternoon into this evening as storms move off the Front Range of Colorado and continue across the Plains of Nebraska and Kansas. Large hail and damaging wind are the primary threats along with locally heavy rainfall that could lead to flash flooding this evening. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... A chance of showers with isolated thunderstorms will persist through the day on Monday with showers diminishing Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later this afternoon and evening.
Special Weather Statement
National Weather Service Goodland KS
339 PM MDT Sun May 2 2021
COZ090>092-KSZ001-002-013-027-022200-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Rawlins KS-
Wallace KS-Sherman KS-Cheyenne KS-
339 PM MDT Sun May 2 2021
...Brief Landspout Tornadoes Possible...
At 337 PM MDT/437 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to the a St. Francis
to Burlington to Cheyenne Wells line. However, at this time it is
unknown which if any storm would produce a landspout. Any landspouts
which develop are expected to pose a limited threat.
Locations impacted include...
Goodland, Burlington, St. Francis, Cheyenne Wells, Kanorado, Ruleton
and Bird City.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
Please report any landspouts to the National Weather Service in
Goodland by phone or through social media.
&&
LAT...LON 3862 10272 3909 10255 4000 10188 4000 10141
3972 10139 3906 10193 3870 10203 3870 10205
3862 10205
LundquistSpecial Weather Statement
National Weather Service Goodland KS
357 PM MDT Sun May 2 2021
COZ090-022230-
Yuma County CO-
357 PM MDT Sun May 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
430 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Holyoke, moving northeast at 20 mph.
Pea size hail, wind gusts of 50 to 55 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.
Locations impacted include...
Wauneta.
This includes Highway 385 between mile markers 259 and 270.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.
LAT...LON 4044 10205 4033 10205 4021 10250 4043 10259
4044 10257
TIME...MOT...LOC 2157Z 238DEG 18KT 4040 10229
LundquistPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM DUST STORM 10 WNW WAUNETA 40.37N 102.41W
05/02/2021 YUMA CO TRAINED SPOTTER
SPOTTER REPORTED ESTIMATED WINDS OF AT LEAST
50 MPH WITH BLOWING DUST DOWN TO A QUARTER
MILE OR LESS AT TIMES.
&&
JNSpecial Weather Statement
National Weather Service Goodland KS
405 PM MDT Sun May 2 2021
KSZ001-002-NEZ079>081-022230-
Rawlins KS-Cheyenne KS-Red Willow NE-Hitchcock NE-Dundy NE-
405 PM MDT Sun May 2 2021
...Brief Landspout Tornadoes Possible...
At 404 PM MDT/504 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line from Bird
City to Trenton and McCook. However, at this time it is unknown
which if any storm would produce a landspout. Any landspouts which
develop are expected to pose a limited threat.
Locations impacted include...
McCook, St. Francis, Benkelman, Trenton, Culbertson, Bird City and
Palisade.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
Please report any landspouts to the National Weather Service in
Goodland by phone or through social media.
&&
LAT...LON 4035 10034 3957 10162 3957 10167 3977 10189
4035 10117
LundquistPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 1 NNW WRAY 40.10N 102.24W
05/02/2021 M51 MPH YUMA CO AWOS
&&
JNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL HAIGLER 40.01N 101.94W
05/02/2021 E0.70 INCH DUNDY NE TRAINED SPOTTER
NICKEL TO DIME SIZED HAIL.
&&
JNThe Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Hail varied from dime to nickel in size.
A strong thunderstorm produced an estimated 70-80 mph wind gust and half inch hail at the location.
A cluster of storms produced up to nickel sized hail.
A storm chaser measured a 64 mph wind gust associated with the outflow from a line of storms crossing the Red Willow/Furnas county line.
On the back edge of a line of thunderstorms, mesonet station KNEMMCCO24 measured a wind speed of 67 mph and a gust of 84 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952961, 952962, 952963, 952964, 952966.